MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL
Model Number G22313
Medical Device Problem Codes Burst Container or Vessel (1074); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: inflation device - unknown make and model.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the additional information received indicated that the balloon was inflated between 6 and 8 atm.This is beyond the maximum labeled inflation pressure.The maximum labeled inflation pressure for the quantum ttc esophageal balloon dilator is 3.5 atm.Inflation of the device beyond the maximum indicated inflation pressure is the most likely cause for the reported observation.It is unknown if negative pressure was applied to the balloon prior to advancement.The instructions for use direct the user: "prior to insertion of balloon dilator, negative pressure is mandatory to maintain balloon deflation." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.A leakage in the balloon material can also occur if the balloon comes in contact with a sharp object or burr in the endoscope accessory channel.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Prior to distribution, all quantum ttc esophageal balloon dilators are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was inflated beyond the maximum labeled inflation pressure, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an esophagogastroduodenoscopy (egd), the physician used two (2) cook quantum ttc esophageal balloon dilators.Two (2) balloons popped during the same procedure.Two (2) employees had to leave other procedures to go to another site to retrieve more balloon dilators.The procedure was successfully completed with another device.Additional information provided stated that the device was inflated to 6-8 atmospheres, which is beyond the maximum labeled inflation pressure for this device.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Continued from section d11: inflation device - unknown make and model.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.It is unknown if negative pressure was applied to the balloon prior to advancement.The instructions for use direct the user: "prior to insertion of balloon dilator, negative pressure is mandatory to maintain balloon deflation." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.Another possible contributing factor is if the device comes in contact with a sharp object or burr in the endoscope accessory channel.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Prior to distribution, all quantum ttc esophageal balloon dilators are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
The following was reported to the fda on 12-aug-2019, "during an esophagogastroduodenoscopy (egd), the physician used two (2) cook quantum ttc esophageal balloon dilators.Two (2) balloons popped during the same procedure.Two (2) employees had to leave other procedures to go to another site to retrieve more balloon dilators.The procedure was successfully completed with another device.Additional information provided stated that the device was inflated to 6-8 atmospheres, which is beyond the maximum labeled inflation pressure for this device." additional information was received on 14-aug-2019: the user stated they did not inflate over 3.5 atm as the complaint report indicates.The cook representative believe whoever fielded this complaint misunderstood what the customer was saying or there was some confusion going on.She indicated the balloons popped at or below the 3.5 atm.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
QUANTUM TTC ESOPHAGEAL BALLOON DILATOR
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8885814
Report Number1037905-2019-00461
Device Sequence Number2447725
Product Code KNQ
UDI-Device Identifier00827002223134
UDI-Public(01)00827002223134(17)220514(10)W4215275
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/14/2022
Device Model NumberG22313
Device Catalogue NumberQD-18X8
Device Lot NumberW4215275
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/18/2019
Supplement Date Received by Manufacturer08/14/2019
Initial Report FDA Received Date08/12/2019
Supplement Report FDA Received Date09/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS ENDOSCOPE - UNKNOWN MODEL